question-icon

What causes extreme fatigue while on Carboplatin?

default
Posted on Fri, 11 Dec 2015
Question: Please can you help, my partner had testicular cancer two years ago, had one dose of chemo carboplatin, but ever since then he started to get extreme fatigue. The doctors thought this was chemo fatigue, but he still has extreme fatigue, muscle tremors, brain fog, cannot focus for a period of time, sometimes has trouble putting a sentence tougher, stomach issues. We have good days and bad days, but his condition is getting worse, sometimes he feels that he cannot breath. I am worries about his condition and do not know what is wrong, he has had blood taken, but they have come back clear
doctor
Answered by Dr. Olsi Taka (1 hour later)
Brief Answer:
Possible chronic fatigue syndrome.

Detailed Answer:
I read your question carefully and I understand your concern.

I agree that chemotherapy does not justify such a long persistence of the symptoms. Looking at that description of fatigue, difficulty thinking, muscle manifestations etc I believe there are the indicators of a condition called chronic fatigue syndrome, known also as myalgic encephalomyelitis. Its cause is not well known, several theories such as past infections, immune system alterations, stress and trauma, hormonal imbalance etc. Your partner has the history of stress as well as chemo (which does act on immune system). The management of this condition consists in medication with antidepressants usually a class of drugs called SSRI (selective serotonin reuptake inhibitors). Exercising is helpful as well but only if directed by a proper specialist because it has to be graded exercise therapy, very gradual increase in intensity, to avoid fatigue.

With the above diagnosis being suggested I must add though that before reaching to that diagnosis other possibilities should be excluded. You say you have had blood tests and they were clear, but not which tests. There are many different tests for different possibilities, so I do not know whether all tests for possible fatigue causes have been done. Such tests would include at least blood count, erythrocyte sedimentation rate, electrolyte panel, kidney an livwer function, Thyroid hormones, ferritin, vitamin B12.

I remain at your disposal for further questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (8 hours later)
Have had the above mentioned tests only things that stood out was a slightly elevated ggt liver enzyme and a vitamin d level below normal, have had a gastroscopy which was clear checked for gall and kidney stones clear and was given a rectal examine which was clear, I had a chest x ray 2weeks ago which they said was clear and was recently tested for Lyme disease which they said was negative but did not confirm if they had done both parts of the test. Have been refered to a specialist unit in relation to CFS and ME and as a result of this I was refered to sleep clinic to rule out sleep apnoea before they could give me an accurate diagnosis, while this has been happening I now have the following symptoms: stomach bloating which feels like it is going up under my chest, feelings exhausted from something as simple as walking up one flight of stairs and feeling like my chest cannot fully expand when
I breathe in. The muscles in my head, neck and back are literally solid and painful and I keep having muscle tremors around my abdomen and lower back which result in painful muscle spasms, I have noticed a decrease in motor skills my hands and digital dexterity are not as they were, and my emotional state is effecting this as well, if I feel excited or anxious I feel tired and exhausted almost immediately, this has resulted in,e not being able to work and have been to my GP twice in the last week and have been told I'm probably dehydrated and was also diagnosed with Costcondritis which I was given naproxen, have not been checked for an infection (urine dip test) in the last few months.
My partner asked me to go through my history as I am extremely concerned about this and nothing I do seems to help this, I tried to take citalopram but side effects were quite strong. If there is anything that you can suggest as while I have been waiting for this diagnosis I have not had any other treatment plan in place and I do not know how to proceed any further!!
doctor
Answered by Dr. Olsi Taka (9 hours later)
Brief Answer:
Read below

Detailed Answer:
Thank you for your additional information. I didn't suggest possibilities like Lyme or sleep apnea in my first answer, because I did not want to overwhelm you with test names. I see though that you are being pretty thoroughly tested. I am assuming you had also tests for autoimmune rheumatological disorders, cortisol deficiency, tuberculosis, mononucleosis, HIV as well.

Sleep apnea should be considered as a common cause of daytime fatigue, however I do not think it very likely considering the many diverse manifestations you have. Dehydration or infections like costochondritis do not explain everything for such a long time either.

In terms of diagnosis I believe chronic fatigue syndrome even more probable now. Since you seem to have manifestations related to anxiety (a common component of CFS) it is unfortunate you have had intolerable side effects to citalopram. It usually is well tolerated, at times it can cause a paradoxical pro anxiety effect in the initial days of treatment but that could be countered with benzodiazepines for a few initial weeks (if that was your issue).
Otherwise there are not many medication alternatives, it is more a question of cognitive behavior therapy by trained psychotherapist and graded exercising which I mentioned.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (27 minutes later)
In relation to CFS would this cause a sensation of tightness from around my belly button to underneath my breast bone that makes me feel like I'm unable to bend down or even hold something to my chest? Also would there be any tests that could elininate adrenal fatigue or any neurological condition caused by black Mold toxic build up or even MS? And would it be worth trying to take my citalopram again?
doctor
Answered by Dr. Olsi Taka (2 hours later)
Brief Answer:
Read below.

Detailed Answer:
The spectrum of manifestations (other than fatigue) of chronic fatigue syndrome can be very variable both due to the syndrome itself as well as the anxiety issues which can accompany it, those sensations you describe are not surprising at all.

As for the other conditions that you mention.... adrenal fatigue is a term employed by alternative medicine, not really accepted or proven to exist. There is adrenal deficiency (which I hinted above as cortisol deficiency) for which blood tests such as cortisol and ACTH levels as well as electrolytes are screening tests.
Black mold toxicity, first thing would be testing the environment where you live and work for such mold. As for patient testing there is urine testing for toxins as well as antibodies in the blood. These lab tests are not widely available though.

As for MS, first of all your history is not that suggestive of MS, no focal neurological deficit. Also on neurological physical exams there are usually signs detected. In terms of testing the best test for MS is MRI imaging, when it's inconclusive lumbar puncture as well.

Whether citalopram should be tried depends on what side effects it caused and how much it is estimated anxiety or depression is an issue. If it was tried only for a few day and side effect was paradoxical anxiety which I mentioned above it can be retried accompanied by a benzodiazepines for the first few weeks. Another option would be to try another antidepressive drug such as SNRI group or tricyclics.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3657 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes extreme fatigue while on Carboplatin?

Brief Answer: Possible chronic fatigue syndrome. Detailed Answer: I read your question carefully and I understand your concern. I agree that chemotherapy does not justify such a long persistence of the symptoms. Looking at that description of fatigue, difficulty thinking, muscle manifestations etc I believe there are the indicators of a condition called chronic fatigue syndrome, known also as myalgic encephalomyelitis. Its cause is not well known, several theories such as past infections, immune system alterations, stress and trauma, hormonal imbalance etc. Your partner has the history of stress as well as chemo (which does act on immune system). The management of this condition consists in medication with antidepressants usually a class of drugs called SSRI (selective serotonin reuptake inhibitors). Exercising is helpful as well but only if directed by a proper specialist because it has to be graded exercise therapy, very gradual increase in intensity, to avoid fatigue. With the above diagnosis being suggested I must add though that before reaching to that diagnosis other possibilities should be excluded. You say you have had blood tests and they were clear, but not which tests. There are many different tests for different possibilities, so I do not know whether all tests for possible fatigue causes have been done. Such tests would include at least blood count, erythrocyte sedimentation rate, electrolyte panel, kidney an livwer function, Thyroid hormones, ferritin, vitamin B12. I remain at your disposal for further questions.